Alert archive / California / High Surf Advisories in 2021

High Surf Advisory 20, NWS Los Angeles, CA

December 17, 2021

NWS Los Angeles, CA issued this high surf advisory at Dec 17, 2021, 3:55 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 3:55 AM PST (11:55 UTC)
Expired
Dec 17, 2021, 12:00 PM PST
In force
8 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

739 
WHUS46 KLOX 171155
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
355 AM PST Fri Dec 17 2021

CAZ034-035-172000-
/O.NEW.KLOX.SU.Y.0020.211217T1155Z-211217T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
355 AM PST Fri Dec 17 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Large breaking waves of 9 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...Until noon PST today.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Surf will be highest on exposed west and
  northwest facing beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$
1 follow-up statement
061 
WHUS46 KLOX 171951
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1151 AM PST Fri Dec 17 2021

CAZ034-035-172100-
/O.EXP.KLOX.SU.Y.0020.000000T0000Z-211217T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
1151 AM PST Fri Dec 17 2021

...HIGH SURF ADVISORY WILL EXPIRE AT NOON PST TODAY...

Surf has slowly subsided along the Central Coast to generally  
below 10 feet on west to northwest-facing beaches. As a result, 
the High Surf Advisory will be allowed to expire at Noon PST.

However, local sets to around 10 feet with hazardous conditions at
times will still be possible through this afternoon along the west
to northwest-facing shores.

$$

Sirard

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 16, 10:23 PM PST, 5 hours 32 minutes earlier.

Area forecast discussion, Dec 16, 10:23 PM PST, 5 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1023 PM PST Thu Dec 16 2021

Updated Marine/Aviation Discussions

.SYNOPSIS...16/745 PM.

Light showers will subside by late this evening, then gusty Santa
Ana winds will develop early Friday into Saturday across Los
Angeles and Ventura Counties, with slightly warmer temperatures.
A wet weather pattern is likely to return to southern California
next week but low confidence on timing and amounts.

&&

.SHORT TERM (THU-SUN)...16/759 PM.

***UPDATE***

Drizzle continues over portions of LA and Ventura Counties from
the lower mountain slopes to the coastal sections this evening.
Accumulations have been patchy, but generally between 0.01 to
0.03" per hour, and this is likely to continue for another 2 to 3
hours before the low clouds begin clearing from west to east
across the area. Upper level flow will shift to northerly as
today's inside slider trough continues its SSE track from Nevada
into western Arizona. At the surface, pressure gradients will
trend from around 3.5 mb onshore at 00Z to 3.3 mb offshore by 12Z,
setting up gusty northeast winds. While this will not be a strong
event, the winds will be high enough to warrant a wind advisory,
with gusts to 40 mph in the wind-exposed valleys, and up to 45 mph
in the LA and Ventura Mountains. Coastal areas should see some
offshore winds develop during the morning hours, but below
advisory level.

***From Previous Discussion***

A low grade Santa Ana wind event will develop Friday and continue
into Saturday. Gradients actually peak Saturday morning but
strongest winds may end up being Friday evening when upper support
is maximized. Advisories in effect for LA/Ventura valleys and
mountains with peak gusts around 45 mph in the usual favored
spots. Some wind expected to make it to the coast from Ventura to
Malibu but should remain below advisory levels there.

Offshore flow should help warm temps a little for lower elevations
but still mostly in the 60s. Overnight lows will continue to be
chilly, especially with the drier air coming in with the offshore
flow. May need some frost advisories in wind sheltered parts of
the valleys.

Fairly quiet weather Sunday as we transition from offshore to
onshore flow. Temps a little cooler without the downslope warming
but still mostly in the 60s.

.LONG TERM (MON-THU)...16/112 PM.

A very complicated low confidence forecast next week in terms of
specifics but high confidence that all areas will be adding to
their respective rain totals leading up to Christmas. It doesn't
look like that will start until at least Tuesday though as most of
the ensemble members favor a slower arrival. The GEFS remains the
fastest for sure by a good 12-24 hours over the ECMWF ensemble
mean and there are at least a few solutions that don't bring rain
to LA County until well into Wednesday, but the earliest would be
Tuesday across SLO and Santa Barbara Counties. There are some
signals in the models that there's a little atmospheric river
component to this next system, though significant differences on
where in California that will set up. So it's not surprising to
see a large spread in rainfall forecast in the various ensemble
members. Best guess at this point is a mid-grade system arriving
Tuesday or Tuesday night with rain amounts through Friday in the 1
to 2" range as an areal average but with higher upslope numbers.
Likely weaker than this last storm but stronger than average.
Given the fairly large timing and pattern differences in the
various models it's difficult to isolate specific days which will
be wetter than others, but confidence is high that all areas will
be getting rain next week. Hopefully we'll see ensemble members
coming together a little better by this weekend.

Looks like pretty high snow levels with not much snow below 6000'.

&&

.AVIATION...17/0619Z.

At 0517Z at KLAX, there was amoist layer up to 4000 feet.

Moderate confidence in most 06Z TAFs, low confidence in coastal
TAFs south of Point Conception. Cat changes could be off by +/- 2
hours, as well as bounce between before finally clearing. South
of Point Conception, there is a 20% chance of LIFR/IFR vis thru
the night. There is a 30% chance of KPRB staying VFR thru the
period.

KLAX..Low to moderate confidence in the 06Z TAF. Cat changes
could be off by +/- 2 hours. There is a 20% chance of 1-3SM thru
the night. Low confidence in evolution of east winds, expecting to
decrease to 6kt by 09-10Z.

KBUR...Moderate confidence in the 06Z TAF. Cat changes could be
off by +/- 2 hours. There is a 20% chance of IFR cigs thru 06Z.

&&

.MARINE...16/1022 PM.

For the Outer Waters, moderate confidence in the current Small
Craft Advisory (SCA) lasting through with some gusty winds, and
steep seas near 10 feet. There is a 30% chance of SCA level N to
NE winds Friday as winds shift to offshore. SCA conds are not
expected Fri night thru Sun morning. By Sunday night, SCA level S
winds are likely across the northern zone (PZZ670) as another
front approaches.

Across the inner waters north of Pt. Sal, SCA conds are not
expected tonight, but there is a 30% chance for N to NE SCA level
winds Friday. Winds will likely be below SCA levels for the
weekend, then there is a 40% chance of SCA level SE-S winds Mon.

For the Inner Waters south of Point Conception, there is a 30%
chance of SCA level W-NW winds this evening. There is a 30%
chance of SCA level NE winds from Ventura to Santa Monica and out
to Anacapa and Santa Cruz Islands Fri morning, and possibly again
Sat morning. Otherwise, SCA conds are not expected.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 3 AM Friday to 2 PM PST Saturday
      for zones 44>46-53-54-88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Friday for
      zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

A wet weather pattern is forecast to return to the region next
week and could create roadway flooding and travel delays.

&&

PUBLIC...MW/Smith
AVIATION...Lund
MARINE...Phillips/DB
SYNOPSIS...MW/Smith

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:06 PM PSTSmall Craft AdvisoryLOX21 hr

Nearby

High Surf Advisories in California, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.